Alert archive / Alabama / Tornado Warnings in 2013

Tornado Warning 14, NWS Huntsville, AL

May 17, 2013Limestone County, Alabama

NWS Huntsville, AL issued this tornado warning at May 17, 2013, 2:42 PM CDT for Limestone County, Alabama. It was in force for 18 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2013, 2:42 PM CDT (19:42 UTC)
Expired
May 17, 2013, 3:00 PM CDT
In force
18 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:45 PM CDTTORNADO3 Sw Ardmore, ALTHIS VERY SHORT-LIVED TORNADO WAS PART OF THE SAME STORM THAT PRODUCED THE SOUTH ATHENS TORNADO. DAMAGE WAS SEEN IN A LESS THAN 1/4 MILE SWATH BETWEEN RESIDENCES ALONG EITHER SIDE OF HARDIMAN LANE. SEVERAL RESIDENCES SUSTAINED MINOR ROOF DAMAGE WITH SHINGLES B
May 17, 2:46 PM CDTTORNADO4 Sw Ardmore, ALTORNADO REPORTED AT FORT HAMPTON RD AND CLEM RD. RELAYED BY 911/EMA.
May 17, 2:50 PM CDTTORNADO2 Sw Ardmore, ALSIGHTING OF TORNADO ON BOYDS CHAPEL ROAD NEAR INTERSTATE 65.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WFUS54 KHUN 171942
TORHUN
ALC083-172000-
/O.NEW.KHUN.TO.W.0014.130517T1942Z-130517T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 PM CDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 300 PM CDT
    
* AT 238 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR ARDMORE...OR 11 MILES NORTH OF ATHENS...AND MOVING NORTHEAST 
  AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING FUNNEL CLOUDS AND 
  A BRIEF TOUCHDOWN.

* LOCATIONS IMPACTED INCLUDE...
  ARDMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3497 8678 3495 8679 3489 8683 3489 8694
      3499 8699 3499 8678
TIME...MOT...LOC 1938Z 206DEG 13KT 3494 8689 

$$

SL.77
1 follow-up statement
354 
WWUS54 KHUN 171958
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
258 PM CDT FRI MAY 17 2013

ALC083-172007-
/O.EXP.KHUN.TO.W.0014.000000T0000Z-130517T2000Z/
LIMESTONE AL-
258 PM CDT FRI MAY 17 2013

...THE TORNADO WARNING FOR NORTHEASTERN LIMESTONE COUNTY WILL EXPIRE
AT 300 PM CDT...
        
THE STORM WHICH PROMPTED THE TORNADO WARNING HAS MOVED OUT OF THE 
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3497 8678 3495 8679 3489 8683 3489 8694
      3499 8699 3499 8678
TIME...MOT...LOC 1957Z 206DEG 13KT 3494 8689 

$$

DJN.83

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 17, 12:37 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 17, 12:37 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CDT FRI MAY 17 2013

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1041 AM CDT FRI MAY 17 2013/
A SLOW MOVING WEAK MID-LEVEL SHORTWAVE TROUGH IS ENHANCING MOISTURE
TRANSPORT AND LIFT ACROSS THE TN VALLEY. THIS IS RESULTING IN
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING AND MOVING
EAST ACROSS THE NORTH MS INTO NW AL. SFC AND 850 MB ANALYSIS
INDICATES A NARROW AXIS OF LOW-LEVEL MOISTURE STRETCHING FROM THE LA
COASTLINE NORTHWARD INTO THE MID MS RIVER VALLEY. MOST OF THE
ACTIVITY IS ORIGINATING WITH PARCELS LIFTING OVER THE MID-LEVELS OF
THE VERTICAL COLUMN (090-120 KFT) AT THIS POINT. SATURATION AND
DIMINISHING DEWPOINT DEPRESSIONS AT THE LOW LEVELS HAVE COMBINED TO
PRECIP MAKING IT TO THE GROUND. BASED ON RADAR/SAT TRENDS, HAVE
INCREASED POPS FOR THIS MORNING INTO THE EARLY AFTERNOON WITH
ISOLATED THUNDERSTORMS THIS MORNING.

VIS SATELLITE IS INDICATING POCKETS OF CLEARING WITH THINNER CLOUDS
JUST TO THE WEST/SW OF CONVECTION SPARKED BY THE SHORTWAVE OVER
SOUTH CENTRAL MS AND THE MS RIVER. THIS COULD BE INDICATIVE OF A DRY
SLOT WHICH COULD DESTABILIZE THE TN VALLEY BRIEFLY AND RESULT IN SOME
DAYTIME HEATING (ENOUGH TO WARM TEMPERATURES INTO THE UPPER 70S TO
LOW 80S). IF THIS OCCURS, A NARROW WINDOW OF OPPORTUNITY FOR STRONGER
STORMS WILL BE POSSIBLE MAINLY OVER NW AL (AROUND THE SOUTHERN
PERIPHERY OF THE SHORTWAVE TROUGH/DEFORMATION ZONE) WHERE GREATER
WIND SHEAR (30-35 KTS) AND LIFT WILL EXIST. THUS, WILL KEEP ONGOING
TEMP FORECAST FOR NOW, BUT FURTHER ADJUSTMENTS MAY BE NEEDED IF THE
BREAKS IN THE CLOUDS DO NOT MATERIALIZE AND INSTABILITY REMAINS
ELEVATED.

DAYTIME HIGHS STILL LOOK ON TRACK WITH COOLER HIGHS OVER NW AL AND
WARMER HIGHS OVER THE REST OF THE AREA. NOW, THIS TEMP FORECAST IS
BASED ON THE ASSUMPTION THAT THE CLOUD COVER BREAKS DO INDEED
MATERIALIZE. DID MAKE SOME SLIGHT ADJUSTMENTS TO THE DEWPOINT AND QPF
FORECAST BASED ON THE CURRENT TRENDS. OTHERWISE, THE REST OF THE
FORECAST LOOKS FINE.

SL.77

&&

.AVIATION...
FOR 18Z TAFS...

VFR CONDITIONS ARE EXPECTED TO CONTINUE TO PREVAIL THROUGH THE NEXT
9-10 HOURS AS MID LEVEL BASED (080-120 CIGS) SHRA CONTINUE. TSRA ARE
DEVELOPING FURTHER SW OVER CENTRAL MS AND THESE TSRA ALONG WITH MORE
DEVELOPMENT IS POSSIBLE AFTER 19Z. HAVE INCLUDED TEMPO GROUPS IN
BOTH TERMINALS FOR THE POSSIBILITY OF TSRA BTWN 19-01Z THAT REDUCE
CIG TO MVFR. ADDITIONAL TSRA MAY OCCUR AFTER 01Z, BUT IS DIFFICULT
TO TIME AT THIS POINT. A DROP IN CIG TO MVFR IS THEN LIKELY AFTER 04Z
AS SFC MOISTURE INCREASES.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 17, 1:04 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 PM CDT FRI MAY 17 2013

ALZ001>010-016-TNZ076-096-097-181000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
104 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STORMS WILL CONTINUE TO INCREASE ACROSS THE AREA THIS AFTERNOON. A
FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...
ESPECIALLY OVER NORTHWEST AND NORTH CENTRAL ALABAMA. THE PRIMARY
IMPACTS WILL BE WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE OF
QUARTERS...AND PERHAPS A BRIEF TORNADO. LOCALLY HEAVY RAINFALL MAY
ALSO LEAD TO SIGNIFICANT PONDING OF WATER ON ROADS AND IN AREAS OF
POOR DRAINAGE. ALTHOUGH SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO THE NIGHT...THE INTENSITY AND COVERAGE WILL BEGIN TO
DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SLOW MOVING UPPER LEVEL DISTURBANCE WILL CONTINUE TO IMPACT THE
REGION ON SATURDAY...WITH A CHANCE OF THUNDERSTORMS FOR ALL AREAS.
STORM COVERAGE WILL GRADUALLY DIMINISH FROM WEST TO EAST ON SATURDAY
NIGHT AND SUNDAY. GUSTY WINDS...HAIL...LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL REMAIN THE PRIMARY HAZARDS WITH THIS ACTIVITY.

AN APPROACHING COLD FRONT WILL BRING THUNDERSTORM CHANCES BACK TO THE
TENNESSEE VALLEY ON TUESDAY NIGHT AND WEDNESDAY...WITH A LOW CHANCE
OF STORMS LINGERING THROUGH THURSDAY AS THE FRONT STALLS IN THE
REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE...MAINLY THIS AFTERNOON.

In the hours before

Special weather statement, May 17, 10:12 AM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1012 AM CDT FRI MAY 17 2013

ALZ003-004-171545-
LAWRENCE AL-FRANKLIN AL-
1012 AM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE AND EASTERN
FRANKLIN COUNTIES UNTIL 1045 AM CDT...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM RUSSELLVILLE TO 6
MILES EAST OF PHIL CAMPBELL TO HALEYVILLE...MOVING NORTHEAST AT 25
MPH.

HEAVY RAIN...AND HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE.
MOUNT HOPE.
LANDERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3457 8759 3457 8752 3458 8751 3460 8751
      3460 8750 3448 8736 3431 8737 3431 8765
      3435 8765 3450 8779
TIME...MOT...LOC 1508Z 243DEG 23KT 3448 8768 3439 8759 3424 8760

DJN.83
Special weather statement, May 17, 10:43 AM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1043 AM CDT FRI MAY 17 2013

ALZ002>004-171615-
LAWRENCE AL-COLBERT AL-FRANKLIN AL-
1043 AM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE...
SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 1115 AM
CDT...

AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR LITTLEVILLE...OR 6 MILES EAST OF RUSSELLVILLE...
MOVING NORTHEAST AT 25 MPH.

HEAVY RAIN...BRIEF WIND GUSTS TO 35 MPH...AND HAIL UP TO THE SIZE OF
PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLEVILLE AND LEIGHTON.
TOWN CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3474 8756 3463 8735 3447 8762 3457 8772
TIME...MOT...LOC 1540Z 225DEG 20KT 3454 8763

DJN.83
Local storm report, May 17, 2:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     4 S ATHENS              34.75N 86.98W
05/17/2013                   LIMESTONE          AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ALONG MOYERS ROAD. ADDITIONAL
            DAMAGE JUST NORTHEAST AROUND STEELCASE INC. POSSIBLE
            TORNADO.

&&

DJN
Special weather statement, May 17, 2:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 PM CDT FRI MAY 17 2013

ALZ002-003-172000-
COLBERT AL-FRANKLIN AL-
236 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 300 PM CDT...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RED BAY...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED BAY....MYNOT...AND DEMPSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.

&&

LAT...LON 3462 8814 3477 8793 3458 8771 3452 8782
      3438 8813 3442 8816
TIME...MOT...LOC 1933Z 233DEG 26KT 3451 8812

SL.77
Local storm report, May 17, 2:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FUNNEL CLOUD     3 NE ATHENS             34.83N 86.94W
05/17/2013                   LIMESTONE          AL   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED AT I-65 AND HWY 31

&&

JMS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:12 AM CDTSpecial Weather StatementHUNFranklin33 min
May 17, 10:43 AM CDTSpecial Weather StatementHUNLawrence32 min
May 17, 2:09 PM CDTTornado WarningHUNLimestone36 min
May 17, 2:36 PM CDTSpecial Weather StatementHUNFranklin24 min
May 17, 2:47 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale28 min
May 17, 3:08 PM CDTTornado WarningHUNColbert, Lauderdale37 min
May 17, 3:18 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan27 min
May 17, 3:48 PM CDTSpecial Weather StatementHUNFranklin27 min
May 17, 4:15 PM CDTSpecial Weather StatementHUNFranklin45 min
May 17, 4:59 PM CDTSpecial Weather StatementHUNLawrence46 min
May 17, 5:36 PM CDTSpecial Weather StatementHUNCullman39 min
May 17, 6:16 PM CDTSpecial Weather StatementHUNCullman44 min
May 17, 6:55 PM CDTSpecial Weather StatementHUNCullman50 min

Nearby

Tornado Warnings in Alabama, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.